Tornadoes · United States · Kansas · 2020
Unrated tornado, Horace to Tribune Arpt, Kansas, August 14, 2020
From Horace to Tribune Arpt, this Unrated tornado ran 1.3 miles across Greeley County on August 14, 2020, touching down at 3:49 PM MDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- August 14, 2020
- Touchdown
- 3:49 PM MDT (21:49 UTC)
- Lifted
- 3:54 PM MDT (21:54 UTC)
- On the ground
- 5 minutes
- Path length
- 1.3 miles (2.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Greeley County
- Touchdown point
- 38.322, -101.993
- Lift-off point
- 38.303, -101.987
- Record number
- 2008141549-01
What the Weather Service recorded
A thunderstorm developed along a boundary in Greeley County Kansas. As is all to typical in the High Plains, a couple landspout tornadoes were able to form. The landspouts last a few minutes and traversed a relatively small area. No know damage was reported with these tornadoes.
Brief landspout reported. Tornado lasted about 6 minutes.
Greeley county dispatch reported an ongoing tornado. Officer reported the tornado as becoming rain-wrapped and widening at the base. According to dispatch, the tornado dissipated around 3 minutes later.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:55 UTC | 22:30 UTC | Tornado Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Aug 14, 2:31 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 14, 2:31 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Goodland KS 231 PM MDT Fri Aug 14 2020 .SHORT TERM...(This evening through Saturday night) Issued at 231 PM MDT Fri Aug 14 2020 Across the region this afternoon, mainly sunny skies for the area, minus the hazy smoke aloft, and lingering low/mid clouds from earlier precip/approaching front. Temperatures are ranging in the 80s mostly with a few spots around 90F/low 90s. Winds are becoming northerly in the northwest region as the cold front sinks south. Central and eastern locales are seeing variable winds and some spots slowly transitioning to north from a light southerly fetch. For the remainder of the afternoon into the evening hours, the main wx focus will be on the potential for some strong to severe storms to develop along and south of a frontal boundary. Dewpts in the 50s behind the front will clash with the hot/moist airmass in southern and eastern areas where dewpts are currently in upper 60s to lower 70s. SPC analysis has sbcape/mucape ahead of the front ranging from 2000-6000 j/kg. Dcape 1500-2000 j/kg. Effective bulk shear around 25 kts. With enough instability along/ahead of the front, which will eventually slow/even stall later, wind/hail will be main threats if storms do form. SPC has Marginal/Slight Risks for severe in place, with best chances east of a line from Tribune to Mingo to the Oberlin KS area. Precipitation will begin to wane later this evening between 03z-06z. Winds behind the front will eventually begin to shift to an easterly fetch overnight as surface ridge builds south behind the front. Moisture will work west along the frontal remnants/nose of ridge to funnel moisture into the region. This will bring increasing cloud chances along with some fog, especially towards 12z Saturday. The stalled front will be the focus on Saturday for another round of rw/trw. An inverted trough sets up in eastern/central Colorado. S/SE flow into the area around the ridge will funnel moisture and eventual instability as daytime heating progresses to trigger convection with the initial focus in NE Colorado and adjacent NE/KS. Models shift the ridge eastward going into the evening hrs, allowing for any remaining precip to shift east into NE/KS overnight before ending. For temps, 80s on track for highs on Saturday as slightly cooler air remains over the region. Overnight lows will remain in the upper 50s to lower 60s and will be dependent on remnant cloud cover from potential precip. .LONG TERM...(Sunday through Thursday) Issued at 213 PM MDT Fri Aug 14 2020 For the start of the long term period, the upper level pattern will remain with an upper high near the UT/NV border and an associated ridge amplifying into Canada. Meanwhile, the Eastern CONUS will be under an upper level trough. This will leave us in northwest flow aloft and support storm development. With a stationary front just west of the Colorado border at the surface and sufficient lower level moisture, there will likely be thunderstorms in the afternoon and evening. However, it looks like the greater coverage will be in our southern counties. Highs should be in the mid 80's to low 90's. Monday and Tuesday will see a similar pattern but with the upper ridge moving slowly east and a new trough digging out of the Great Lakes. Both days have their best chance for storms in the afternoon and early night hours with storms developing in Eastern Colorado. Coverage is not looking as impressive as in previous runs but there is still a chance for storms across the area depending on how long the storms last. Highs are likely going to be near 90 though some mid 90's look to be possible in Eastern Colorado. Wednesday and Thursday look a bit more uncertain given that the stationary front moves through the area and to the east (likely weak at that time)and the ridge spills east and deamplifies. The models agree with the upper high spreading further east a bit, but don't agree on the trough and potential cut off low. This may weaken the upper flow aloft and cause it to go more laminar which would lower support for storms. The surface will likely also have little support for storms until later in the week. Henceforth have gone with lower pops until a greater consensus can be reached between models. High temperatures also look to hover near 90 till the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1132 AM MDT Fri Aug 14 2020 Main weather issue for both terminals will be a cold frontal passage later today. While mostly VFR conditions will be met, expecting some VCTS to occur after 23z this afternoon. Timing confidence is low, so have only mentioned VCTS for now. There is the potential for fog to develop after 09z Saturday as well. For now will keep as 6sm until next forecast issuance when later guidance arrives. Winds for KGLD, N around 10kts thru about 23z-00z, then NE 10-20kts. By 04z, E around 10kts becoming SE by 09z. Winds for KMCK, NW around 5-10kts thru 21z, then N 15-25kts. By 01z Saturday, NE 10-15kts, becoming ESE around 10kts by 09z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...KAK AVIATION...JN
Hazardous weather outlook, Aug 14, 2:03 PM MDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 203 PM MDT Fri Aug 14 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 203 PM MDT Fri Aug 14 2020 /303 PM CDT Fri Aug 14 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There are Marginal and Slight Risks of severe thunderstorms across portions of the Tri State region from about 3 PM MT to around 8 PM MT. Areas of focus will be along and east of a line from McCook Nebraska to Goodland Kansas to Cheyenne Wells Colorado. Best chances for severe storms will occur along and east of a line from near Norton and Oberlin Kansas down to Mingo and southwest to Tribune. Damaging wind gusts will be the primary hazard, with a lesser risk for hail. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There is a Marginal Risk for severe thunderstorms Saturday afternoon and evening in northeast Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later today.
In the hours before
Local storm report, Aug 14, 12:37 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM DENSE FOG 4 W CULBERTSON 40.24N 100.91W
08/14/2020 HITCHCOCK NE PUBLIC
REPORT OF DENSE FOG CAN SEE NO MORE THAN 1.5
TO 2 CAR LENGTHS IN FRONT.
0715 AM DENSE FOG 1 NNW NORTON 39.85N 99.90W
08/14/2020 NORTON KS AWOS
AWOS STATION KNRN NORTON.
0655 AM DENSE FOG 1 NNW NORTON 39.85N 99.90W
08/14/2020 NORTON KS AWOS
AWOS STATION KNRN NORTON.
0715 AM DENSE FOG 3 SE OAKLEY 39.10N 100.82W
08/14/2020 LOGAN KS AWOS
AWOS STATION KOEL 2 ESE OAKLEY.
0653 AM DENSE FOG 1 E HILL CITY 39.37N 99.83W
08/14/2020 GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY.
0503 AM DENSE FOG 1 E HILL CITY 39.37N 99.83W
08/14/2020 GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY REPORTED 1/4
MILE VISIBILITY.
0810 AM DENSE FOG QUINTER 39.07N 100.23W
08/14/2020 GOVE KS PUBLIC
PICTURE OF DENSE FOG WITH VISIBILITY LESS
THAN A QUARTER OF A MILE.
0637 AM DENSE FOG BURLINGTON 39.31N 102.27W
08/14/2020 KIT CARSON CO ASOS
ASOS REPORTS 1/4 MILE VISIBILITY.
0629 AM DENSE FOG 1 ENE KIT CARSON 38.77N 102.78W
08/14/2020 CHEYENNE CO CO-OP OBSERVER
VERY DENSE FOG REPORTED COULDNT SEE HOUSE
ACROSS THE STREET.
&&Local storm report, Aug 14, 2:17 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM EXCESSIVE HEAT 11 S SHARON SPRINGS 38.74N 101.73W
08/14/2020 M105 F WALLACE KS MESONET
MESONET STATION EW7715 11 S SHARON SPRINGS.
&&Local storm report, Aug 14, 3:02 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM EXCESSIVE HEAT 5 NW TASCO 39.41N 100.36W
08/14/2020 M105 F SHERIDAN KS MESONET
MESONET STATION 3859D 5 NW TASCO.
&&Special weather statement, Aug 14, 3:40 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
340 PM MDT Fri Aug 14 2020
KSZ041-142200-
Greeley KS-
340 PM MDT Fri Aug 14 2020
...Brief Landspout Tornado Sighted...
At 338 PM MDT, a National Weather Service employee reported a
landspout tornado a few miles southwest of Tribune. Conditions
continue to favor the potential for landspouts as storms develop;
however at this time it is unknown which if any storm would produce
a landspout. Any landspouts which develop are expected to pose a
limited threat.
Locations impacted include...
Tribune and Horace.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3827 10205 3844 10204 3853 10198 3846 10163
3826 10174 3826 10202
JNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
9.8 hours before the tornado, 193 km from the path. August 14, 2020.
- Mixed-layer CAPE
- 1224 J/kg
- Mixed-layer CIN
- -447 J/kg
- Surface CAPE
- 2226 J/kg
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 3.6 K/km
Dodge City, (KDDC), 00:00Z
2.2 hours after it, 193 km from the path. August 15, 2020.
- Mixed-layer CAPE
- 3227 J/kg
- Mixed-layer CIN
- -169 J/kg
- Surface CAPE
- 5025 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 6.9 K/km
The radar
The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the touchdown began at 21:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:05 UTC | EXCESSIVE HEAT 105 | 11 S Sharon Springs | Wallace, KS | MESONET STATION EW7715 11 S SHARON SPRINGS. |
| 21:30 UTC | TORNADO | 8 Sw Horace | Greeley, KS | BRIEF LANDSPOUT REPORTED LASTING ABOUT 6 MIN. |
| 21:49 UTC | TORNADO | 5 Sw Horace | Greeley, KS | GREELEY COUNTY DISPATCH REPORTED AN ONGOING TORNADO ON THE GROUND 4-5 MILES W OF THE LOCATION OF THE REPORT. OFFICER REPORTED THE TORNADO BECOMING RAIN-WRAPPED AND WIDENING AT THE BASE. ACCORDING TO DISPATCH, THE TORNADO |
| 22:20 UTC | HAIL 1.25 | 15 N Coolidge | Hamilton, KS | |
| 22:25 UTC | TORNADO | 11 N Coolidge | Hamilton, KS | NWS EMPLOYEE REPORTED A LANDSPOUT TORNADO. |
| 22:26 UTC | HAIL 1 | 12 N Coolidge | Hamilton, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of August 14, 2020
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 14 | 3:37 PM CDT | EF0 | Grant, MN | 4.0 | 50 | |||
| August 14 | 3:38 PM CDT | EF0 | Grant, MN | 0.4 | 30 | |||
| August 14 | 3:39 PM CDT | EF0 | Grant, MN | 1.0 | 40 | |||
| August 14 | 3:42 PM CDT | EF2 | Grant, MN | 13.4 | 150 | |||
| August 14 | 3:50 PM CDT | EF1 | Grant, MN | 1.7 | 150 | |||
| August 14 | 4:17 PM CDT | EF0 | Pope, MN | 1.2 | 75 | $2,000 | ||
| August 14 | 3:30 PM MDT | Unrated | Greeley, KS | 1.2 | 50 | |||
| August 14 | 4:34 PM CDT | EF0 | Nobles, MN | 0.0 | 10 | $10,000 | ||
| August 14 | 4:45 PM CDT | EF0 | Douglas, MN | 0.6 | 50 | |||
| August 14 | 4:53 PM CDT | EF1 | Todd, MN | 5.9 | 200 | $25,000 | ||
| August 14 | 4:57 PM CDT | EF0 | Todd, MN | 1.1 | 125 | $10,000 | ||
| August 14 | 5:12 PM CDT | EF0 | Hamilton, NE | 2.1 | 30 | $1,000 | ||
| August 14 | 5:34 PM CDT | EF0 | Hamilton, NE | 0.8 | 35 | $30,000 | ||
| August 14 | 5:36 PM CDT | EF0 | Clay, NE | 1.2 | 35 | $30,000 | ||
| August 14 | 5:37 PM CDT | EF0 | Kandiyohi, MN | 6.6 | 50 | $100,000 | ||
| August 14 | 5:41 PM CDT | EF0 | Morrison, MN | 5.7 | 200 | $50,000 | ||
| August 14 | 5:44 PM CDT | EF0 | McLeod, MN | 2.2 | 300 | $100,000 | ||
| August 14 | 5:45 PM CDT | EF0 | Kandiyohi, MN | 7.3 | 85 | |||
| August 14 | 5:47 PM CDT | EF0 | Morrison, MN | 1.3 | 65 | |||
| August 14 | 5:49 PM CDT | EF1 | Kandiyohi, MN | 3.5 | 50 | $250,000 | ||
| August 14 | 5:50 PM CDT | EF1 | McLeod, MN | 2.4 | 250 | $250,000 | ||
| August 14 | 5:53 PM CDT | EF0 | Clay, NE | 0.1 | 25 | |||
| August 14 | 6:09 PM CDT | EF0 | Morrison, MN | 2.9 | 150 | |||
| August 14 | 6:27 PM CDT | EF0 | Meeker, MN | 0.9 | 25 | |||
| August 14 | 6:49 PM CDT | EF0 | Carver, MN | 0.3 | 75 | $50,000 | ||
| August 14 | 6:57 PM CDT | EF1 | Aitkin, MN | 1.5 | 100 | |||
| August 14 | 7:10 PM CDT | EF1 | Carlton, MN | 2.7 | 150 | |||
| August 14 | 7:12 PM CDT | EF0 | Carlton, MN | 2.0 | 100 | |||
| August 14 | 7:32 PM CDT | EF0 | Hennepin, MN | 0.4 | 65 | $1,000 | ||
| August 14 | 7:55 PM CDT | EF0 | Hennepin, MN | 0.4 | 50 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.